Just wonder if anyone's doc did something other than lower the dose of pegasys. Mine went from 55,000 to 52,000 in one month. Doc lowered the dose at 55,000. Doc said that should it reach 30,000, he would stop treatment.
Hi Robin. My understanding is that there isn't much to do to correct low platelets other than reduce interferon. There are some drugs that claim to increase platelet count but when I reviewed them the side effect profile scared me. My doctors didn't like them either. My platelet count was a good bit lower than yours while I was on TX. At one point mine were in the mid twenties but no action was taken by my doctors. A lot of doctors begin to lower interferon dose when the platelet count reaches 50,000 and I believe this is the recommendation on the package insert but my doctors weren't overly concerned. I remind you that I am a transplant recipient and I think my doctors don't react too strongly to many of the side effects that trouble regular GIs and hepatologists. I have known other people on TX whose doctors allowed them to continue the regular dosees when their platelets dropped below 50,000 but they were vigilant and increased the lab frequency. It really depends on the doctor. Good luck. Mike
i think they can infuse you with platelets in some situations, but most doctors seem to favor a dosage reduction first -- i'm not sure exactly why -- you might ask the doc if he/she can give you platelets if you reach 30,000 instead of taking you off.
wow-it's uncanny how often i come here with ? and the thread is already started-i have had platelet issues on & off since wk 8-started vioxx to help stabilize-verdict is still out as to whether it helped-1 wk off vioxx & got bloody nose & bleeding gums-go for cbc today-i thought there was some kind of booster shot that would increase platelet production? (or is that just for wbc?) i have read so much info lately can't keep it all straight thru the fog-just did 36/48 so on the last leg of this incredible journey & would hate to have to back off now
congrats to all the recent svr's!!! really does wonders to hear such great news!
take care everyone & as always thanks for your input
i have an antibody that kills platletts, mine have been in the 50's for years. so when i started treatment i had a long talk with the dr's that are treating me and we agreed if nessasary i would get plattlet infusion in a crises, but only in a crises.
there are thing you should be aware of with low platletts.
bleeding is the primary one. also you will bruise very easily.
to me living with the low platletts for 7 years i have learned to be carefull, keep a tampax handy for the nose bleeds(they
work great packing the nose till it stops or you need to go to
er), also keep a few kotex handy if you have hemiroids it will
help with embarresment of bloody pants( i now have sympathy
for the ladies that start periods suddenly and are embarresed but accidents)
you can live with low platletts, mine have been as low as 22.
you just need to carefull.
Steve here, I don't post much but just happened to see your question. My understanding is that low platelets are attributed to two conditions. The first, which is common to people with significant liver damage, is a backup and destruction of platelets in the spleen. The second is suppression of the bone marrow where platelets are formed. Vioxx was being used for the first situation because it is an anti-inflammatory, the theory being that if the inflamation in the liver can be controlled, the spleen can more easily dump into the liver thus reducing the backup. Interferon acts as a bone marrow suppresant which is why we have so many problems with blood counts, including platelets. A medication called Neumega will stimulate the bone marrow to produce platelets, similar to the way Procrit works for red cells and Neupogen for white cells. However, Neumega has limited effectiveness and some severe side effects, it is not often used. A platelet infusion will not work if the problem is related to backup in the spleen. The platelets just back up and are removed from the system very quickly, 6-10 hours. If the problem is due to bone marrow suppression, then the infusion might be an alternative.
hi, wow the last date of any input is 04. this is 07, how are you? i am new to all of this med
business, but am learning with the new diaganosis of hep c. have not started any treatments am
researching all sorts of angles most of the things learned about interferon are not good. but would
like to know that you are ok. loe and best wishes
I am a new b to this I am 36 weeks into my treatment and my viral load is at 0 since my 12th week. but I had to reduce the pegasys to do a heart cath so I had a minor set back at the 24th week because of lowering the pegasys dosage my viral loadincreased to 300>. my dr thought of stopping treatment but we decided to continue with treatment ( 195 mics of pegasys and 1200 mg ribavirin ) and my dr did another viral load at 28 weeks and it was 0 again. so we decided to continue another 36 weeks from that point but now i am having problems with the platelets as well. i am presently at 28 and i know my dr is going to want to lower the pegasys and i want so badly to stay on the full dosages for the remaining 30 weeks so that i can beat this. has anyone ever heard of anyone doing anything similar to this and if so how did come out. is there any life style changes that can be made to improve platelet counts if anyone could advise it would be greatly appreciated my name is randy i dont know if this will go thru but i will check back
I have been with Hep C since 1979, did the interferon thing, didn't work, I discovered in the late 90"s that I have low blood platelets, anywhere from 22 to 44. I have recently tried prednisone (60mg) which didn't work,, the side effects where bad, so my doctor decided that I should have my spleen removed, I was to have surgery, but decided against it and have found a different doctor. My doctor didnt seem to think that low platelets where connected to Hep C, but my new doctor thinks it probably is. I have lived with this for many years and havent had too many problems, other than nose bleeds and low energy at times. So to answer your questions.......I guess you have to first find out WHY you have low platelets and go from there. If your doctors suggest prednisone, really check out the side effects, they can be bad, Good Luck ......PA
thank you my platlets reached 25 and we were very close to stopping tx but with discussion and several blood test to rule out why plates were low my doc lowered the interferon to 90mics and tests my blood weekly and my plates are startin to go back up (33), so i am still doin my tx and will have my blood test tomorrow along with a viral load check to see were i am at at 46 weeks. this is all in my higher powers hands and i will let everyone know how the test come back.
please keep me in your thoughts everyone!!!! : o )
My husbands platelets were down to 14 and he was told it was a reaction to the medicine he was taking. PROSCAR was the medicine and they are still looking further to see why his red cell count is down too. He is now off PROSCAR so we'll see what comes of it in two weeks, even tho it might take longer for the full effects of that medicine to leave his body. I found this thread very interesting and thank you all for posting. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.